Heavy Snow, East Slopes Northern Cascades
- When
- November 16, 9:00 AM PST to 11:00 PM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- TRAINED SPOTTER
A pacific storm system dumped heavy snow on the mountains of northeast Washington. In the eastern Cascades, Mazama received 5 inches, Holden Village received 8 to 10 inches with remote SNOTEL weather stations gaining 10 to 20 inches of new snow at higher elevations.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A pacific storm system dumped heavy snow on the mountains of northeast Washington. In the eastern Cascades, Mazama received 5 inches, Holden Village received 8 to 10 inches with remote SNOTEL weather stations gaining 10 to 20 inches of new snow at higher elevations. In the Northeast Mountains zone Chewelah Mountain received 9 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Nov 16, 2:30 AM PST, 6 hours 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
230 AM PST SUN NOV 16 2003
STARTING DEC 1 2003 NWS SPOKANE WILL ISSUE TWO ROUTINE FORECAST
DISCUSSIONS EACH DAY...ONE AT 230 AM AND ANOTHER AT 230 PM.
ADDITIONAL DISCUSSIONS WILL BE ISSUED ON AN AS NEEDED BASIS FOR
FORECAST CHANGES. PLEASE CONTACT NWS SPOKANE IF YOU HAVE FEEDBACK
ON THIS PROPOSED CHANGE.
.SYNOPSIS...A SERIES OF WEATHER DISTURBANCES WILL MOVE THROUGH THE
INLAND NORTHWEST BEGINNING TODAY. EACH WILL BRING A CHANCE OF MIXED
PRECIPITATION TO THE REGION OVER THE NEXT SEVERAL DAYS. THE STRONGEST
DISTURBANCE WILL LIKELY OCCUR TONIGHT INTO MONDAY WITH THE POTENTIAL
FOR GUSTY WINDS AND HEAVY MOUNTAIN SNOW. ANOTHER STRONG SYSTEM WILL
MOVE THROUGH LATE MONDAY BUT FREEZING LEVELS WILL RISE SIGNIFICANTLY
WITH THIS STORM.
&&
.DISCUSSION...
TODAY THRU MON...TROF AXIS AND SHOWERY PRECIP OVR ERN WA/N ID EARLY
THIS MORNING, SOON TO BE REPLACED BY A MORE STABLE BUT WET SYSTEM BY
MIDDAY. THE LEADING EDGE OF THIS NEXT FEATURE IS SHOWING UP NICELY ON
SATELLITE LOOPS, AND IS EXPECTED TO OVERSPREAD THE CASCADES BY LATE
MORNING/MIDDAY. BACKING 850MB FLOW TO THE S AHEAD OF THIS FEATURE
WL MEAN THAT THE LWR VALLEYS OF THE CASCADES WL GET A GOOD SHOT OF
PRECIP TODAY, TOO. WL INCLUDE MINOR SNOW ACCUMS FOR THE METHOW
VALLEY, AS WELL AS STEHEKIN AND THE LAKE WENATCHEE AREA. ONCE THIS
FRONT MOVS INTO N ID BY THIS EVENING, STRONG AND DEEP WLY FLOW WL
QUICKLY END PRECIP OVR THE CASCADE VALLEYS...BUT HEAVY PRECIP
WL CONTINUE NEAR THE CREST. HAVE ISSUED A SNOW ADVISORY FOR WAZ042
TO COVER THIS SNOW THRU MON. THE N BLUE MTNS WILL ALSO BE INCLUDED IN
THE ADVISORY, BUT THE BEST SNOW THERE WL BE MON...WITHIN UNSTABLE
POST-FRONTAL AIR MASS AND STRONG WLY OROGRAPHIC ASCENT. THE WINTER
STORM WARNINGS WILL CONTINUE FOR ALL OF THE NE WA/N ID PANHANDLE MTN
ZONES THRU MIDDAY MON. NOT MUCH OF A BREAK IN PRECIP FOLLOWING THE
EXIT OF THIS STORM...WITH THE NEXT WARM FRONT MOVING INTO THE REGION
MON NT. HOWEVER, SNOW LEVELS ARE EXPECTED TO RISE TO 5-6K FT FOR THE
N BLUE MTNS AND THE S PART OF MY CASCADE ZONES.
TUESDAY THROUGH SATURDAY...THE ACTIVE WEATHER PATTERN CONTINUES
THROUGH THE REMAINDER OF THE WEEK WITH A SERIES OF WEATHER SYSTEMS
POISED TO PUSH ACROSS THE INLAND NORTHWEST. THE WARM FRONT ARRIVING
MON NIGHT...PUSHES ACROSS THE NRN ZONES ON TUESDAY...WHILE FLAT
RIDGING DEVELOPS ALOFT. THIS RIDGE CAN BE SEEN UPSTREAM NEAR THE
DATELINE AND HAS A GOOD PLUME OF MOISTURE AND STRONG JET DYNAMICS
ASSOCIATED WITH IT. IMPRESSIVE ISENTROPIC LIFT IS SEEN ACROSS THE NRN
CWA AS THE WARM FRONT REMAINS STALLED NEAR THE CANADIAN BORDER AS
CYCLOGENESIS DEVELOPS OFF THE WA COAST AND TRACKS INTO BC BY LATE
WED. SNOW LEVELS WILL REACH THE HIGHEST PEAKS DURING THIS TIME WITH
ANY ACCUMULATING SNOW LYING ALONG THE NRN CASCADES. AT THE SAME
TIME...A TROUGH FROM THE NORTH BREAKS DOWN THE RIDGE WED NIGHT INTO
THUR...FINALLY PUSHING THE COLD FRONT THROUGH THE CWA BY THURSDAY
NIGHT. THE LATEST TREND IN THE GFS IS A SLOWER ARRIVAL OF THE
TROUGH...KEEPING TEMPS WARMER THAN NORMAL THROUGH MID WEEK WITH MORE
RAIN AND MOUNTAIN SNOW ESPECIALLY IN THE NRN MOUNTAINS WITH A DRIER
REGIME IN THE CENTRAL AND SRN PANHANDLE WITHIN THE WARM SECTOR.
NORTHWEST FLOW AND CAA WILL BRING COOLER THAN NORMAL TEMPS INTO THE
REGION FOR FRIDAY AND SATURDAY WITH SNOW LEVELS FALLING INTO THE
VALLEYS/BASIN FOR FRIDAY NIGHT. THE NEXT WEATHER SYSTEM IS EXPECTED
SATURDAY WITH THE ARRIVAL OF ANOTHER WARM FRONT WITH MORE UNSETTLED
CONDITIONS. /RFOX
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 045 038 043 037 047/ 90 90 20 60 50
COEUR DALENE 044 037 042 036 045/ 90 90 40 60 60
PULLMAN 046 039 045 040 049/ 90 90 20 50 40
LEWISTON 049 040 048 042 050/ 60 70 20 40 30
COLVILLE 045 037 046 036 047/100 70 40 70 60
SANDPOINT 042 038 043 036 046/ 90 90 60 70 60
WALLACE 039 032 041 036 045/ 90 90 60 70 60
MOSES LAKE 048 040 048 038 053/ 60 20 10 20 10
WENATCHEE 048 039 047 037 051/ 60 20 10 30 10
OMAK 044 039 045 036 046/ 80 20 10 60 60
&&
.OTX...WATCHES/WARNINGS/ADVISORIES...
ID...WINTER STORM WARNING SUNDAY AFTERNOON THRU MIDDAY MON IDZ1,4
ABOVE 4K FT...
WA...WINTER STORM WARNING SUNDAY AFTERNOON THRU MIDDAY MON WAZ37
ABOVE 4K FT...
...SNOW ADVISORY LATE SUNDAY THRU MON WAZ31 ABOVE 4K FT...
...SNOW ADVISORY SUNDAY AFTERNOON THRU MON WAZ042 ABOVE 3K FT...
&&IDZ001>004-026-027-WAZ031>038-041>044-171430- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 600 AM PST SUN NOV 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WASHINGTON AND NORTH IDAHO .DAY ONE... TODAY A MOIST AND DYNAMIC WINTER STORM WILL ARRIVE IN THE INLAND NORTHWEST TODAY. SNOW WILL BEGIN IN THE CASCADES BY LATE MORNING WITH SIGNIFICANT MOUNTAIN SNOW AND SEVERAL INCHES IN THE UPPER REACHES OF THE VALLEYS BY EVENING. MOUNTAIN SNOW WILL ALSO SPREAD ACROSS NORTHEAST WASHINGTON...THE IDAHO PANHANDLE AND BLUE MOUNTAINS BY AFTERNOON. A HEAVY SNOW WARNING STARTING THIS AFTERNOON CONTINUES FOR MOUNTAINS OF NORTHEAST WASHINGTON AND THE IDAHO PANHANDLE. SNOW ADVISORIES STARTING TODAY HAVE ALSO BEEN POSTED FOR THE EAST SLOPES OF THE NORTHERN CASCADES AND THE NORTHEAST BLUE MOUNTAINS. SEE THE LATEST WINTER WEATHER BULLETINS FOR DETAILS (WWUS46 KOTX WSWOTX). .DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY SIGNIFICANT MOUNTAIN SNOW WILL CONTINUE THROUGH THE NIGHT AND INTO MONDAY. SNOW LEVELS WILL RANGE FROM 3000 FT IN THE CASCADES TO 4000 FT IN THE PANHANDLE AND THE BLUE MOUNTAINS. TOTAL SNOW AMOUNTS WILL RANGE FROM 5 TO 9 INCHES THE BLUE MOUNTAINS...6 TO 10 INCHES NORTHEAST WASHINGTON AND THE PANHANDLE...TO ALMOST AN FOOT NEAR THE CREST OF THE CASCADES. WINDY CONDITIONS WILL DEVELOP IN THE MOUNTAINS AND SPREAD INTO SOME OF THE EXPOSED LOW LANDS BY EVENING WITH WIND SPEEDS OF 20 TO 35 MPH AND GUSTS OF 50 MPH MAINLY ON THE RIDGES. THE ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH MID WEEK. ANOTHER ROUND OF SIGNIFICANT SNOW IS POSSIBLE IN THE HIGHER MOUNTAINS STARTING BY TUESDAY MORNING AND CONTINUING INTO THURSDAY. IT IS EXPECTED TO BE A WARMER STORM...PUSHING SNOW LEVELS TO THE HIGHEST PEAKS ACROSS THE NORTH. THERE IS ALSO THE POTENTIAL FOR MORE WINDY CONDITIONS. DUE TO THE UNCERTAINTY OF THIS EVENT...NO WEATHER WATCHES HAVE BEEN ISSUED YET. PLEASE CONTINUE TO MONITOR THIS PRODUCT FOR UPDATES. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2003Every state in 2003This day in weather historyWarnings in Washington, November 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5331824, 5331825.